ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO881

Case Reports of Trimethoprim/Sulfamethoxazole-Induced Pancreatitis Confirmed With a Lymphocyte Transformation Test

Session Information

Category: Transplantation

  • 2002 Transplantation: Clinical

Authors

  • Kim, Jin Chul, Seoul Saint Mary's Hospital, Seocho-gu, Seoul, Korea (the Republic of)
  • Lee, Hanbi, Seoul Saint Mary's Hospital, Seocho-gu, Seoul, Korea (the Republic of)
  • Chung, Byung ha, Seoul Saint Mary's Hospital, Seocho-gu, Seoul, Korea (the Republic of)
Introduction

Kidney transplant recipients (KTRs) received trimethoprim/sulfamethoxazole (TMP/SMX) in early days of transplantation and during and after anti-rejection treatment for Pneumocystis jiroveci pneumonia (PJP) prophylaxis. TMP/SMX is one of the possible drugs that induce acute pancreatitis. The lymphocyte transformation test (LTT) is a safe diagnostic procedure for drug allergy but is reported to be rarely performed to find association between TMP/SMX and drug-induced acute pancreatitis (DIAP). Here we report two cases of TMP/SMX induced pancreatitis confirmed by rechallenging and LTT in KTRs.

Case Description

A 64-year-old man complained with epigastric pain during desensitization for ABO and human leukocyte antigen incompatible living donor kidney transplantation (KT). DIAP was suspected, based on his medical history including 8 days exposure of TMP/SMX without obvious cause. The LTT for TMP/SMX was performed and the result was positive. After quitting TMP/SMX, pancreatitis was resolved. Then he underwent KT without prevention of PJP. Since he developed PJP 2 months post-transplant, TMP/SMX was started. Three days after exposure acute pancreatitis was developed. A 58-year-old man developed acute pancreatitis 6 days after exposure of TMP/SMX, during anti-thymocyte globulin (ATG) infusion for treatment of acute T-cell mediated rejection (TCMR). After discontinuing suspected drugs including TMP/SMX, acute pancreatitis improved. Three months later, he readmitted with acute TCMR and infused ATG with TMP/SMX for prevention of PJP. 1 day after exposure, amylase level elevated. At that time, LTT for TMP/SMX was performed and the result was positive.

Discussion

Acute pancreatitis is a rare but life-threatening complication in patients with transplanted kidney if not properly managed. DIAP accounts for 0.1~2% of acute pancreatitis and more than 120 drugs are known to cause DIAP. Although previously TMP/SMX reported as a causative drug of DIAP, it was just suspected with cause-and-effect relationship and repeated episodes of adverse events. Above 2 patients were diagnosed with TMP/SMX induced pancreatitis by rechallenging and the results of LTT, which is known as an adjunctive diagnostic tool for hypersensitivity reactions, confirmed the diagnosis. These cases suggest TMP/SMX should be considered as a causative drug in case of acute pancreatitis in KTRs.